Minnesota, 2025

Wildfire in Minnesota, June 1 to 21, 2025

June 1 to 21, 2025 · NWS DLH · 3 events in 1 county or zone

Three large wildfires began in mid-May and were not contained until mid-June. The smaller of the three fires was the Munger Shaw fire that reach a size of 1,259 acres and was finally contained on the afternoon of the 13th.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Three large wildfires began in mid-May and were not contained until mid-June. The smaller of the three fires was the Munger Shaw fire that reach a size of 1,259 acres and was finally contained on the afternoon of the 13th. The larger two fires were operated as the Brimson Complex. The Jenkins Creek fire reached full containment on June 21st with a maximum size of 16,490 acres. The Camp House fire was fully contained the morning of June 13th, reached a maximum size of 12,071 acres and affected around 150 structures.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at May 31, 11:13 PM CST, 47 minutes earlier. Its key messages:

  • Smoke from Canadian wildfires will periodically impact the region the next few days.
  • Localized frost possible in northwest Wisconsin tonight.
  • Elevated fire weather conditions are possible Sunday with low relative humidity expected.
  • Warm to hot weather moves in Sunday and Monday. Moderate HeatRisk and around record high temperatures possible Monday.
  • Rain and thunderstorms are expected late Monday afternoon through Tuesday. Some localized minor flooding is possible along with isolated strong to severe thunderstorms.
Area forecast discussion, May 31, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1213 AM CDT Sun Jun 1 2025

.KEY MESSAGES...

- Smoke from Canadian wildfires will periodically impact the
  region the next few days.

- Localized frost possible in northwest Wisconsin tonight.

- Elevated fire weather conditions are possible Sunday with low
  relative humidity expected.

- Warm to hot weather moves in Sunday and Monday. Moderate
  HeatRisk and around record high temperatures possible Monday.

- Rain and thunderstorms are expected late Monday afternoon
  through Tuesday. Some localized minor flooding is possible
  along with isolated strong to severe thunderstorms.

&&

.DISCUSSION...
Issued at 344 PM CDT Sat May 31 2025

Another pretty quiet afternoon out there with the main feature
of note being wildfire smoke from Manitoba. Onshore flow from
Lake Superior has pushed most of the surface smoke to the west
for now, but as southwesterly winds develop tonight, smoke
should make a reappearance on Sunday through Monday. MPCA has
issued air quality alerts through Monday afternoon.

As winds become light to calm tonight, there is a small chance
(10-30%) for some frost to develop for parts of northwest
Wisconsin. Temperatures cooled down in these areas more than
models suggested last night, and that may be the case again
tonight. With that said, though, we do start to get southerly
flow developing late tonight. If any frost does develop, it
should be localized mainly to the lowest elevations (i.e. the
typical cold spots). There is better confidence for cooler
temperatures approaching freezing further east where drier air
is in place (dew points in the 20s). Frost advisories have been
issued there, and a Special Weather Statement has been issued
for Bayfield/Sawyer/Ashland/Iron/Price counties to highlight the
chance for localized frost in those areas tonight.

On Sunday, moisture starts to increase slightly with southwest
flow developing as a ridge axis moves overhead. RH is expected
to be slightly improved, though min RH around 25-35 percent
combined with warm to hot temperatures in the 80s may keep fire
weather conditions elevated. Winds are expected to be pretty
light. Expect sunshine that will be filtered by smoke through
the day. There's a small chance (up to ~20% chance) for a few
stray showers or maybe a rogue thunderstorm Sunday afternoon as
the leading warm front passes through.

Monday is expected to be a bit of a scorcher out there with
strong warm air advection out ahead of a slow-moving cold front
that will pass through starting around Monday evening through
Tuesday. Highs in the upper 80s to low 90s are expected, and
temperatures may approach or maybe slightly exceed previous
records for highs and possibly even some lows Sunday night.
HeatRisk is expected to be Moderate starting Sunday, and
especially Monday due to the combination of near to around
record high temperatures and also warm low temperatures in the
upper 50s to 60s Sunday night.

Plentiful moisture advection is expected with a cold front
Monday evening through Tuesday. PWATs rise to ~1.25"-1.75", and
mean winds ahead of the cold front will be parallel to it,
providing favorable conditions for heavy rain. Soundings are
also rather typical of those that produce flooding, with a
nearly completely saturated atmosphere with modest instability
(to ~1000 J/kg MUCAPE). Fortunately, the front is expected to be
moving steadily through the region from west to east, albeit
rather slowly. Thus, the chances for flooding are around 5-15%.
We could certainly end up with some observations of a few inches
of rain (maybe up to ~3" at the top end), but most places should
be in the 0.5" to 2" range total. In many cases, this will be
welcomed rain at the end of a dry spell, but nevertheless, we
will have to keep an eye on the localized flooding potential.

Severe weather is not expected to be widespread either, though
enough instability does look to be available for some isolated
hail to around an inch and possibly some wind gusts to around 60
mph. All-in-all, most places are expected to get by with a
soaking rain with not much else for impacts, but there's enough
potential for some localized strong to severe storms and minor
flooding.

After the cold front passes through on Tuesday, we pretty much
settle into a summer pattern with mild-warm temperatures and
intermittent chances for scattered showers/storms to end the
week and going into next weekend.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1213 AM CDT Sun Jun 1 2025

VFR conditions are expected through the TAF period with light winds
out of the south. Some smoke could build back in across the region
through the day Sunday which may slightly reduce visibility.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 344 PM CDT Sat May 31 2025

For this update, winds have been nudged slightly upward from the
previous forecast around the head of Lake Superior. Onshore flow
is expected to keep wind speeds and gusts at the higher end of
model guidance. Even so, gusts are not expected to exceed 15
knots. Winds shift to southwesterly going into Monday, and gusty
winds to 20-25 kt will be possible Monday afternoon and evening,
especially around the head of the lake. Waves may increase to 2
to locally 3 ft near the head of the lake.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.CLIMATE...
Issued at 344 PM CDT Sat May 31 2025

Some record high temperatures may be in jeopardy on Monday with
highs in the upper 80s to around 90 expected. Here are the past
temperature records for June 2nd.

Record High Temperatures:

June 2:
KDLH: 88/1948
KBRD: 90/1940
KHIB: 86/1939
KASX: 91/1948

Record High Minimum Temperatures:

June 2:
KASX: 61/1935

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...None.

&&

DISCUSSION...JDS
AVIATION...Levens
MARINE...JDS
CLIMATE...JDS
Hazardous weather outlook, May 31, 7:01 PM CST, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
801 PM CDT Sat May 31 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-020115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
801 PM CDT Sat May 31 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Near surface smoke will persist across portions of northeast
Minnesota and northwest Wisconsin. An Air Quality Alert is in
effect.

Low temperatures falling into the mid to upper 30s tonight could
lead to patchy frost in portions of northwest Wisconsin.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Areas of smoke will continue Sunday into Monday.

Hot temperatures are expected Monday with afternoon high
temperatures in the 80s to low 90s. This level heat could affect
most individuals sensitive to heat, especially those without
effective cooling or adequate hydration. Hot, dry, and windy
conditions Monday could also lead to near critical to critical
fire weather conditions.

Widespread showers and thunderstorms are possible Monday night
through Tuesday evening. Isolated severe storms and localized
flash flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-150-020115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
801 PM CDT Sat May 31 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are likely Monday night through Tuesday night.
Strong and gusty winds on Monday through Tuesday may cause
hazardous conditions for small craft.

Rothstein

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Special weather statement, May 31, 8:09 PM CST, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Duluth MN
909 PM CDT Sat May 31 2025

WIZ002>004-008-009-011200-
Bayfield-Ashland-Iron-Sawyer-Price-
Including the cities of Washburn, Bayfield, Ashland, Hurley,
Hayward, and Phillips
909 PM CDT Sat May 31 2025

...PATCHY FROST POSSIBLE OVERNIGHT...

Temperatures will fall into the mid to upper 30s tonight. Patchy
frost is possible mainly in low-lying areas that are typically
prone to colder temperatures. Sensitive plants should be covered
or brought inside in these areas.

Britt

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 wildfire. Local standard time, as filed.

Wildfire, Central St. Louis

When
June 1, 12:00 AM CST to June 13, 5:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Munger Shaw wildfire, located approximately ten miles southeast of Cotton, Minnesota, was detected late in the afternoon on Monday, May 12. Minnesota DNR, along with local fire departments, responded. Multiple aircraft were brought in to help slow down the active flame fronts, supporting the ground firefighting efforts. The fire was active in pine and lowland fuels, but favorable weather conditions led to slow growth of the fire. The fire was believed to have started with the spontaneous combustion of a hay bale. The fire was 95% contained by Monday, May 19th, but was not fully contained until June 13th. At one point during the early days of the fire, the mainline of the Canadian National Railroad was shut down as the fire spread to both sides of the tracks. The maximum size of the fire was 1,259 acres.

Wildfire, Central St. Louis

When
June 1, 12:00 AM CST to June 21, 2:00 PM CST
Where
Central St. Louis forecast zone
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Jenkins Creek Fire ignited on Monday, May 12, 2025, around 1PM local time. It was detected east of County Road 110 and north of County Road 16 near Jenkins Creek, approximately 15 miles southeast of Hoyt Lakes, Minnesota. It was believed to have been started by a discarded cigarette from a passing vehicle. The fire rapidly expanded due to hot temperatures, low relative humidity, and strong south winds, burning through mixed boreal forest and grassy ground cover, including areas heavily infested by spruce budworm, which contributed to the fire's intensity. The fire initially exhibited extreme behavior, including crown fires and rapid spread through dense forested areas. The presence of dead and dying trees, particularly those affected by spruce budworm infestations, provided ample fuel for the fire's growth. After a couple days, the spread slowed as crews responded, winds subsided, and moisture moved into the area. Firefighters were able to take advantage of that opportunity and built a line that held through another wind event a few days later. Since then, containment continued to be effectively established with full containment achieved on June 21st. The fire reached a maximum size of 16,490 acres.

Wildfire, Central St. Louis

When
June 1, 12:00 AM CST to June 13, 9:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Emergency Manager
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

The Camp House fire began on Sunday, May 11, 2025, at approximately 2PM local time in Ault Township, about two miles northeast of Brimson, Minnesota, outside the Superior National Forest. The fire was initially reported at 750 acres and expanded rapidly due to dry conditions, gusty winds, and a large volume of dead timber, particularly in areas infested with spruce budworms. It is believed to have been started by an unattended campfire. The fire moved into the Superior National Forest, causing closures and evacuations. Initial fire behavior included crown fires and rapid spread through dense forest, fueled by widespread dead and dying trees. At least 144 structures, primarily homes and cabins along Highway 44, were destroyed by the fire's initial spread. Initially, mandatory evacuations were put in place for Highway 44 and nearby communities, and evacuation centers were established to assist displaced residents. On Wednesday, May 28, 2025, the the local Minnesota Department of Natural Resources (DNR) area forestry assumed management of the Camp House fire. Firefighting operations continued into June with the fire not being 100% contained until the morning of June 13th. The fire reached a maximum size of 12,071 acres and affected around 150 structures.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264668, 1264669, 1264670.